Obsessive rubbing of the earlobe, scratching of the face, hands, severe headache, anxiety, palpitations are the first signs of an overdose of amphetamine. With a person at any second a seizure can happen. If you do not take emergency measures, a fatal outcome is likely.
Amphetamine and its effects on the body
This is a group of narcotic substances that includes methamphetamine, methcathinone, MDA, MDMA, DOB, ephedrine, cathinone. Amphetamine is a stimulant of the central nervous system and is used in adequate doses to treat pathological drowsiness, lethargy, fatigue, and depression.
What is its effect on the body:
- gives vigor, strength;
- removes complexes and makes you want to talk;
- increases mobility and talkativeness;
- provides an emotional boost.
Amphetamine is addictive fast enough. The body ceases to independently produce neurostimulators that are responsible for the feeling of satisfaction, calmness, happiness, etc. As a result, for a comfortable existence, a constant intake of the drug is required.
Drug intoxication lasts up to 12 hours, and then the state is replaced by a breakdown, apathy, emptiness. Psychoses, paranoid delusions, hallucinations both during use and after the end of the action of amphetamines can develop.
How much amphetamine is needed for an overdose
For a novice addict, even a slight increase in the dose of amphetamine can lead to the development of side effects. In addicted with experience, the body gets used to stimulants. Amphetamines are built into the metabolism and are often taken in a two to five-fold increased dose, absolutely painless.
The following figures are indicated in medical sources (average):
- with intranasal or oral administration, 353 mg of amphetamine per 1 kg;
- with intravenous administration, the amount of the drug is more than 52 ml per kilogram;
- dose of MDA and MDMA in excess of 500 mg;
- ADD 30-35 mg.
All of the above dosages are fatal. A person can only be saved in a timely manner by first aid, and then treatment in a hospital.
Attention! With the combined use of amphetamines with alcohol, other drugs, an overdose occurs from a smaller amount of the drug. Also, its risk increases if other toxic substances are present in the tablets or powder (which happens often), a person has severe chronic pathologies, and he is greatly depleted.
Types of overdose
With amphetamine addiction, the drug is often used continuously for several days (“marathon”). In this case, an overdose also occurs, but it is somewhat different from that when a large amount of the drug is taken once.
What is the difference between these two types:
- Complex overdose is the result of an amphetamine marathon. Substances are taken in the usual volume, but too often. The body does not have time to cope with toxins, as a result of which the patient develops acute psychosis, there is a high probability of suicide, death by negligence, coma.
- A lethal overdose is the result of taking a large amount of amphetamine, possibly along with alcohol or other narcotic substances. It ends with the death of the patient, the chance of salvation is minimal. A high dose of the drug entails a heart attack, stroke, cardiac arrest, acute respiratory failure.
Amphetamine overdose symptoms
Amphetamines are always accompanied by increased heart rate, respiration, psycho-emotional arousal and the need for movement. These symptoms are desirable for the addict. However, they can equally indicate the beginning of an overdose. Deterioration occurs almost instantly. Obvious signs of overdose:
- severe headache, feeling of heaviness, extraneous noise;
- panic attack;
- painful heartbeat;
- increase in body temperature (up to 40-42 degrees);
- excessive sweating;
- lack of coordination;
- twitching of limbs, convulsions;
- strong dilated pupils;
- Intrusive gesticulation (scratching, rubbing body parts, swallowing saliva).
The patient, being in a severe drug intoxication, often can not give an objective assessment of their well-being. At any moment, he may have a seizure (similar to epileptic), which will end in death. Whether it will be possible to save a life depends on those around them, their knowledge of how to act correctly in such a situation.
What to do with an overdose
The very first and most important thing is to recognize the approaching danger in time. If a person is alone, he needs to go to a crowded place and ask for help. Relatives and relatives of the drug addict should familiarize themselves with the rules in advance how to act in case of an overdose. Sooner or later, it happens in every addict.
Tip. Even if there is no certainty that the condition is life-threatening, it is better to play it safe and call an ambulance. Thinking and doubting, you can lose precious time, and when it comes to salvation, the bill goes for seconds.
In case of an overdose, one must not give in to panic, act quickly and smoothly. The life of a person depends on this.
First aid for amphetamine overdose:
- If the patient has a seizure, you need to put something soft under his head, free his neck and stomach from tight garments and turn his body to one side. Do not try to open your teeth, insert your fingers or anything else in your mouth. It makes no sense to fetter the movement of an addict during an attack.
- Call an ambulance. The faster the call is made, the greater the chances of salvation.
- Prior to the arrival of doctors, it is important to constantly monitor the condition of the victim: to ensure that the tongue does not sink into the respiratory tract, breathing does not stop, the addict does not commit suicide. If the patient is conscious, he should be reassured and persuaded to lie down.
- To normalize the heartbeat, you can drip under the tongue of Corvalol.
- Some doctors recommend wrapping the patient’s head with a towel dipped in cold water.
Attention! Do not expect that an overdose of amphetamines will be able to cope on their own. After removing the acute condition, the danger to life and health does not decrease. It is necessary to undergo an examination and make sure that there is no serious damage to organs and systems.
Actions of doctors in a hospital
The amphetamine series has no antidotes. Overdose treatment is symptomatic. What actions are carried out in a hospital (toxicology):
- Detoxification – the removal of dangerous substances from the body. The patient is given gastric lavage, enterosorbents, ascorbic acid with diuretics are prescribed. Forced diuresis is carried out until the blood pH normalizes (below 5).
- Taking benzodiazepines and complete rest. In case of panic, persistent convulsions, Diazepam is administered intramuscularly, Oxazepam inside.
- Cooling Wraps, Chlorpromazine. They are used at high body temperature.
- Lidocaine intravenously. The indication is cardiac arrhythmias.
- Dropper with isotonic solution. Promotes the speedy removal of toxic substances and the normalization of the patient’s condition.
If there are no life-threatening symptoms, treatment is carried out with sedatives and the patient is observed for some time. In case of complications and a serious threat to life, resuscitation measures, infusion therapy, and catheterization of the bladder are performed to monitor diuresis.
The effects of amphetamine overdose
A high concentration of the drug in the blood can cause severe disorders. Addicts who survived amphetamine poisoning run the risk of remaining disabled until the end of their days.
Possible consequences of an overdose of stimulants:
- motor disorders, loss of mental abilities as a result of cerebral hemorrhage (hemorrhagic stroke);
- renal and hepatic insufficiency, disability, life expectancy by tens of years;
- mental disorders, the development of schizophrenia, dementia;
Can I die from amphetamine?
An overdose of the drug is dangerous and in most cases ends in death. And it is not necessary to immediately use a large amount of amphetamine. During the so-called marathon, the effect of the accumulation of substances in the body is triggered.
As the buzz weakens, the addict takes the drug again and again. Add to this severe physical exhaustion, lack of sleep, and an overdose is provided. It can result in organ failure, disability or death through negligence, suicide due to psychosis.
An overdose of amphetamine can happen with both beginners and drug addicts with experience. Its consequences are unpredictable and often life-threatening. The success of treatment largely depends on the provision of first aid, timely call an ambulance.